Texas, 2018

Hail in Texas, April 3, 2018

April 3, 2018 · NWS EWX · 10 events in 4 counties and zones

Thunderstorms developed as a cold front moved into a warm, moist airmass over South Central Texas. Some of these storms produced severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed as a cold front moved into a warm, moist airmass over South Central Texas. Some of these storms produced severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 3, 5:45 AM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Apr 3, 5:45 AM CST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
645 AM CDT Tue Apr 3 2018

.AVIATION...
All terminals have MVFR ceilings this morning and these should linger
through the rest of the morning with southerly winds. A cold front
will move through North Texas this afternoon and showers and
thunderstorms will form ahead of it. Some of these storms could move
into the Austin and San Antonio airports between 18Z and 00Z. Any
storm will lower visibility to MVFR. The front will move into our
area early this evening shifting the winds to the north and bringing
a better chance for convection. We have included TEMPO for TSRA after
00Z in Austin and San Antonio. We don't think any storms will make it
to DRT. Later tonight winds behind the front will increase to around
15 kts with gusts up to 25 kts.

&&

.PREV DISCUSSION... /ISSUED 450 AM CDT Tue Apr 3 2018/

SHORT TERM (Today through Wednesday)...
The latest 11-3.9 satellite imagery shows low clouds continue to
expand across south central Texas early this morning. Temperatures
are currently in the mid 60s to lower 70s across the region. To our
west, a dryline is located across west Texas. In the mid and upper
levels of the atmosphere, a trough axis is currently moving into
northwest Mexico.

For the morning hours, we will continue to see southerly flow in the
low-levels as the above mentioned upper trough axis and dryline move
eastward. In addition, a fairly stout cold front will move southward
into portions of northwest Texas. We could see a few light showers
this morning, but rain chances will remain low at this time. For the
afternoon hours, the pattern begins to become a little more active as
the dryline, cold front and upper level trough axis begin to interact
across central Texas. Current thinking is the mid-level capping
inversion will hinder convection through the early afternoon hours.
However, as we move into the peak heating hours, the cap is not
expected to hold, especially given the extra forcing provided by the
dryline and cold front. The mid-level (700-500mb) lapse rates remain
very steep (8-9C/km) today and this will favor large hail with any
storms that manage to organize along or ahead of the dryline and cold
front. Thunderstorm chances will continue into the early and mid-evening
hours, but with the cold front making steady southward progress, the
focus will gradually shift into areas east of the I-35 corridor. By
early Wednesday morning, the front will be located across the coastal
plains, with rain chances confined to the coastal plains.

Dry weather along with below normal temperatures are in store on
Wednesday. We also expect gusty northeast winds through the morning
hours, with winds decreasing during the afternoon hours.

LONG TERM (Wednesday Night through Monday)...
Southerly flow will quickly return to south central Texas on Thursday
as west/northwest flow aloft continues in the mid and upper levels.
Another upper level trough will move into far west Texas late Friday.
We expect a return of rain chances to areas east of Highway 83 on
Friday, with rain chances on the increase Friday night as another
cold front moves into Texas. A fairly active weather pattern
continues into early next week with yet another upper trough axis set
to move into the southern U.S. plains. There is some disagreement
with the placement of the trough axis and for now, we prefer to only
keep a low chance for rain across the coastal plains on Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              81  48  70  52  78 /  60  40   0   0  -
Austin Bergstrom Intl Airport  81  48  69  49  78 /  60  40   0   0  -
New Braunfels Muni Airport     81  49  69  51  78 /  40  40   0   0  -
Burnet Muni Airport            81  43  68  50  77 /  40  20   0   0  -
Del Rio Intl Airport           90  55  74  55  82 /  10   0   0   0  -
Georgetown Muni Airport        81  46  69  49  78 /  60  30   0   0  -
Hondo Muni Airport             85  52  73  53  80 /  30  20   0   0  -
San Marcos Muni Airport        82  48  70  51  78 /  50  40   0   0  -
La Grange - Fayette Regional   81  50  70  51  78 /  60  60   0   0  10
San Antonio Intl Airport       82  52  70  54  78 /  40  40   0   0  -
Stinson Muni Airport           83  54  71  55  79 /  40  40   0   0  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...05
Synoptic/Grids...24
Hazardous weather outlook, Apr 3, 4:21 AM CST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
521 AM CDT Tue Apr 3 2018

TXZ171>173-183>194-202>209-217>225-228-041030-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
521 AM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Strong to severe thunderstorms are possible this afternoon and
evening along and southeast of a line from Burnet to Kerrville to
Uvalde. Large hail and damaging winds are the most likely threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please report severe weather to local law enforcement or the
National Weather Service.

In the hours before

Special weather statement, Apr 3, 9:00 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1000 AM CDT TUE APR 3 2018

TXZ172-031545-
Burnet TX-
1000 AM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BURNET COUNTY UNTIL
1045 AM CDT...

At 959 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lampasas, moving northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

&&

LAT...LON 3101 9789 3092 9822 3103 9825 3103 9791
TIME...MOT...LOC 1459Z 239DEG 38KT 3101 9814

TB3
Special weather statement, Apr 3, 9:30 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1030 AM CDT TUE APR 3 2018

TXZ171-172-031615-
Llano TX-Burnet TX-
1030 AM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LLANO AND NORTHWESTERN
BURNET COUNTIES UNTIL 1115 AM CDT...

At 1029 AM CDT, Doppler radar was tracking a strong thunderstorm near
Valley Spring, or 9 miles west of Llano, moving northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Llano, Buchanan Lake Village, Lake Victor, Field Creek, Baby Head,
Lone Grove, Stolz, Sunnylane, Bluffton, Valley Spring and Tow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

&&

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
south central Texas.

LAT...LON 3094 9802 3065 9887 3078 9897 3092 9895
      3092 9842 3094 9841 3096 9845 3098 9844
      3101 9846 3103 9844 3103 9809
TIME...MOT...LOC 1529Z 240DEG 49KT 3077 9884

TB3

The radar

The Ft Hood radar (KGRK), 102 km away, was scanning. The volume nearest the first event began at 16:06 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Llano

When
April 3, 9:54 AM CST
Where
Llano County, 2.11 mi ESE of Tow
Measured
1 in hail
Reported by
Public
Coordinates
30.864, -98.439

A thunderstorm produced quarter size hail at the Hi-Line Lake Resort in Tow.

Hail, Llano

When
April 3, 9:54 AM CST
Where
Llano County, 0.83 mi SSE of Tow
Measured
1.25 in hail
Reported by
Public
Coordinates
30.869, -98.466

A thunderstorm produced half dollar size hail at the Texas Hills RV Haven in Tow.

Hail, Llano

When
April 3, 9:54 AM CST
Where
Llano County, 1.82 mi SE of Tow
Measured
0.88 in hail
Reported by
Public
Coordinates
30.860, -98.450

Hail, Llano

When
April 3, 9:58 AM CST
Where
Llano County, 0.69 mi N of Tow
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.890, -98.470

A thunderstorm produced quarter size hail in the Tow area.

Hail, Burnet

When
April 3, 10:10 AM CST
Where
Burnet County, 5.81 mi NNW of Lake Victor
Measured
1.5 in hail
Reported by
Public
Coordinates
30.980, -98.230

A thunderstorm produced ping pong ball size hail C&W Ranch in northern Burnet County west of Hwy 218.

Hail, Burnet

When
April 3, 10:17 AM CST
Where
Burnet County, 4.79 mi NE of Lake Victor
Measured
1.5 in hail
Reported by
Public
Coordinates
30.950, -98.144

A thunderstorm produced ping pong ball size hail near the intersection of CR 206 and CR 207 in northern Burnet County.

Hail, Bexar

When
April 3, 8:20 PM CST
Where
Bexar County, 2.27 mi NW of Martinez
Measured
1 in hail
Reported by
Public
Coordinates
29.440, -98.360

A thunderstorm produced quarter size hail between Kirby and China Grove.

Hail, Bexar

When
April 3, 8:25 PM CST
Where
Bexar County, 1.83 mi SE of Kirby
Measured
1.75 in hail
Reported by
Public
Coordinates
29.450, -98.360

A thunderstorm produced golf ball size hail near Kirby.

Hail, Wilson

When
April 3, 8:45 PM CST
Where
Wilson County, 1.18 mi WNW of La Vernia
Measured
1 in hail
Reported by
Public
Coordinates
29.359, -98.137

A thunderstorm produced quarter size hail at the Pizza Hut at Hwy 87 and FM 1346 in La Vernia.

Hail, Wilson

When
April 3, 8:51 PM CST
Where
Wilson County, 3.01 mi E of La Vernia
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
29.350, -98.070

A thunderstorm produced half dollar size hail east of La Vernia.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749473, 749474, 749475, 749476, 749477, 749478, 749479, 749480, 749481, 749482.